Indiana, 2019

Flood in Indiana, June 8, 2019

June 8, 2019 · NWS PAH · 1 event in 1 county or zone

Clusters of thunderstorms repeatedly moved over the same areas, causing isolated minor flooding problems. The storms increased in response to daytime heating of a very moist air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms repeatedly moved over the same areas, causing isolated minor flooding problems. The storms increased in response to daytime heating of a very moist air mass. A weak low pressure system lifted slowly up the Tennessee River Valley, bringing tropical moisture for locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 8, 1:14 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 8, 1:14 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
214 PM CDT Sat Jun 8 2019

.SHORT TERM...(Tonight through Monday night)
Issued at 200 PM CDT Sat Jun 8 2019

The radar clearly shows it's another day of exhalation with Low
pressure lifting slowly up the Tennessee River valley, acting upon
our tropically sourced moisture. While altogether additional
storm average totals through the weekend/Monday are generally an
inch or less, localized totals may exceed one inch in particularly
heavy downpours. This could cause short fused/localized flooding
for areas prone to that, so it's something we'll keep a close eye
upon, esp across the Pennyrile, as the Low drifts into and across
west-central Ky later tonight.

The Low continues its north/northeastward lift and drift, across
the middle Ohio River valley, tmrw. We should see another inhale
tonight/exhale tmrw expression on the scope, albeit perhaps less
so than today and yesterday, as we encounter the synoptic backside
of the system. Another caveat to that will be near the Low center,
which may maintain some expression on the scope, esp for our
eastern counties, as it'll be so near tonight. Still high pops
overall linger into/thru Sunday, and then a taper down effect
(west to east) expresses Sunday night into Monday, as the Low
drifts further up the Ohio River valley.

Temps will continue with their Low pressure oriented trends to
below normal Highs, above normal Lows, due to clouds/pcpn.

.LONG TERM...(Tuesday through Saturday)
Issued at 200 PM CDT Sat Jun 8 2019

The below normal trends for temps continues thru the extended,
although we do warm a little as the week wears on, a little closer
to climo norms. The cooler than normal temps will be due to
the predominance of the long wave troffing pattern over this part
of the country. Another/reinforcing long wave trof/axis passage
occurs/brings with it our next (small) chance of pcpn
Wednesday/Thursday. Before and after that, will be dry weather.
Cooler weather before, in the wake of the departing short term
system, is reinforced with cool temperatures mid week as the next
trof passes. Late week sees a small bump back up, as the airmass
begins modifying after its passage. Still, zonal flow by then,
with southwest U.S. troffing, keeps the higher pressure/hotter
summer time temps suppressed well to our south, even heading into
next weekend.

&&

.AVIATION...
Issued at 200 PM CDT Sat Jun 8 2019

Low pressure will provide a myriad range of cigs from VFR to MVFR,
even as recovery from IFR this morning is ongoing. Showers may be
locally heavy, and could restrict vsbys to MVFR at times. After
some evening improvement, another sock in/with lowering cigs/vsbys
will occur late tonight-early tmrw, as the center of the Low lifts
nearby, across west-central Ky. This will also bring another round
of showery pcpn with it, heading into/thru the planning phase of
the forecast tmrw morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Jun 8, 3:44 AM CST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
444 AM CDT Sat Jun 8 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
444 AM CDT Sat Jun 8 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are forecast this afternoon
and early evening, mainly east of the Mississippi River. Locally
heavy rain is still possible, thus isolated flooding issues may
occur.

Refer to river flood warnings and statements for the latest on
area river flooding. Major flooding continues along the
Mississippi River from Chester south to Cape Girardeau and Thebes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are forecast Sunday afternoon
and early evening, mainly east of the Mississippi River. Locally
heavy rain remains possible, thus isolated flooding issues may
occur.

Isolated thunderstorms are possible over all or part of the region on
Wednesday and Thursday.

Refer to river flood warnings and statements for the latest on
area river flooding. Major flooding continues along the
Mississippi River from Chester south to Cape Girardeau and Thebes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 8, 3:52 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
452 PM CDT Sat Jun 8 2019

ILZ081>083-085>091-093-094-INZ081-082-085>088-KYZ001>022-082330-
FRANKLIN-HAMILTON-WHITE-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-
POPE-HARDIN-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-
SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-
INCLUDING THE CITIES OF WEST FRANKFORT, MCLEANSBORO, CARMI,
HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA,
ELIZABETHTOWN, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG,
POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON,
BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON,
MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON,
MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN,
GREENVILLE, AND ELKTON
452 PM CDT Sat Jun 8 2019

...Heavy rain will cause poor driving conditions...

Scattered showers and isolated thunderstorms will continue to
develop and move west across west Kentucky, southwest Indiana, and
portions of southern Illinois through 630 pm. Some of the heavier
showers and thunderstorms will produce a quick inch to an inch
and a half of rain. This will cause ponding of water on roadways,
and potentially brief flooding of low lying areas with poor
drainage. Please use caution when driving if you encounter one of
these showers or storms. Slow down and turn on your headlights.
Local storm report, Jun 8, 3:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HEAVY RAIN       6 N GREENVILLE          37.29N 87.18W
06/08/2019  M1.51 INCH       MUHLENBERG         KY   MESONET

            KENTUCKY MESONET STATION RECORDED 1.51
            INCHES OF RAIN IN APPROXIMATELY 30 MINUTES,
            FROM 4 TO 430 PM.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Spencer

When
June 8, 4:00 PM CST to 6:00 PM CST
Where
Spencer County, 2.58 mi WNW of Rockport to 0.9 mi NNW of Rockport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.900, -87.090

Water was over the road near the city limits of Rockport. The highway department put up signs to divert traffic from the flooded area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829516.